Mississippi, 2015

Flash Flooding and Heavy Rain in Mississippi, May 16, 2015

May 16, 2015 · NWS LIX · 3 events in 2 counties and zones

An upper level low pressure system focused thunderstorms along a sea breeze boundary along the Mississippi Gulf Coast. Several thunderstorms moved across the same area, producing very heavy rainfall totals and reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level low pressure system focused thunderstorms along a sea breeze boundary along the Mississippi Gulf Coast. Several thunderstorms moved across the same area, producing very heavy rainfall totals and reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 15, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1145 PM CDT FRI MAY 15 2015

.MESOSCALE UPDATE...
AREAL FLOOD ADVISORIES WILL BE ALLOWED TO EXPIRE AS
ISSUED...MIDNIGHT FOR SOUTH SHORE POLYGON AND 115 AM FOR NORTH
SHORE POLYGON. CONVERGENT BOUNDARY SHOULD WEAKEN WHILE OUTFLOW
BECOMES A MORE DOMINANT PLAYER OVERNIGHT FOR PROPAGATION OF STORM
INTO THE MISSISSIPPI COASTAL COUNTIES OVERNIGHT. HRRR MODEL RUN
FAVORS THIS SOLUTION AND MAY WARRANT ADDITIONAL ISSUANCES OF FLOOD
ADVISORIES...POSSIBLE FLASH FLOOD WARNINGS SHOULD A CONVERGENCE
AXIS BECOME ESTABLISHED FOR ANY SIGNIFICANT DURATION TONIGHT AND
EARLY SATURDAY MORNING. 24/RR

.AVIATION...
ONLY TERMINALS CURRENTLY WITH CONVECTIVE IMPACTS ARE KMSY AND KASD
AND EXPECTING DIMINISHING COVERAGE NEXT 1-2 HOURS.
MEANWHILE...KGPT AND KPQL HAVE HAD MINIMAL INFLUENCES FROM AREAL
CONVECTION TODAY AND MAY BE PRONE TO NOCTURNAL DEVELOPMENTS
BETWEEN 06-11Z. MVFR CONDITIONS AT MOST LOCATIONS TONIGHT
IMPROVING TO LOW END VFR CIGS OUTSIDE CONVECTION SATURDAY. GUST
POTENTIAL SOULD BE AROUND 30 KT WITH THE INITIAL STRONGER STORMS
BETWEEN 16Z-18Z CAPABLE OF WET MICROBURST GUSTS 40-45 KT...AND
FAVORED IN WESTERN TAFS LIKE KBTR AND KMCB WHERE MOISTURE RECOVERY
WILL BE GREATEST. 24/RR

&&

.PREV DISCUSSION... /ISSUED 840 PM CDT FRI MAY 15 2015/

..SOUNDING DISCUSSION...

ATMOSPHERE IS JUICY TONIGHT WITH A PRECIPITABLE WATER /PW/ VALUE
OVER 2 STANDARD DEVIATIONS ABOVE NORMAL AT 2.14 INCHES. THIS
DESTROYS THE OLD RECORD PW VALUE FOR THIS DATE AND TIME OF 1.8
INCHES AS FOUND ON THE SPC PW CLIMATOLOGY PAGE. THE TROPICAL
MOISTURE IS BEING DRAWN INTO THE AREA ON SOUTHERLY WINDS AVERAGING
20 TO 25 KNOTS IN THE LOW AND MID-LEVELS. A PEAK WIND SPEED OF 52
KNOTS WAS FOUND AT 46200 FEET. THERE IS A FAIR AMOUNT OF
INSTABILITY IN THE ATMOSPHERE...WHICH MAY ALLOW SHOWERS AND
THUNDERSTORMS TO LAST UNTIL AROUND OR PERHAPS AN HOUR OR TWO AFTER
MIDNIGHT.

00Z BALLOON INFO: LAUNCH WAS DELAYED A BIT DUE TO LIGHTNING IN THE
AREA...BUT OTHERWISE A ROUTINE FLIGHT. THE BALLOON ASCENDED FOR 74
MINUTES WHILE TRAVELING 13 MILES DOWNRANGE BURSTING EAST OF
NICHOLSON AT A HEIGHT OF 15.1 MILES ABOVE THE GROUND.

ANSORGE

PREV DISCUSSION... /ISSUED 354 PM CDT FRI MAY 15 2015/

PREVIOUS LONG TERM...LITTLE CHANGE IN THE LONG TERM FORECAST
PATTERN WITH CHANCES OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH
THE WORK WEEK. BLENDED GUIDANCE WILL BE USED WITH MAINLY
CHANCE/SCATTERED RAINFALL CHANCES DURING THE DIURNALLY FAVORED TIME
PERIODS. ALSO LITTLE DAY TO DAY TEMPERATURE CHANGE WITH THE
EXCEPTION OF THOSE SITES SEEING CONVECTION EARLY IN THE DAY.

35

AVIATION... SHOWERS AND THUNDERSTORMS WILL GENERALLY BE A POTENTIAL
IMPACT TO TERMINALS THROUGH THE NEXT FEW HOURS BEFORE STARTING TO
WIND DOWN AFTER AROUND 02Z. SO WILL CARRY -RA AND TEMPO TSRA IN MOST
TAFS THRU THIS AFTN. OVERNIGHT CONDITIONS WILL RANGE FROM MVFR TO
IFR CEILINGS.

MEFFER

MARINE... HIGH PRESSURE OVER THE EAST COAST WILL MAINTAIN A
SOUTHEASTERLY FLOW THROUGH MONDAY. THE PRESSURE GRADIENT WILL KEEP
OFFSHORE WATERS RIGHT AT THE THRESHOLD FOR EXERCISE CAUTION. IT DOES
APPEAR IT WILL BE EXCEEDED TONIGHT...SO GOING IT HAVE THE SCS
HEADLINE IN GRIDS THEN. THE HIGH WILL MOVE INTO THE GULF EARLY NEXT
WEEK CAUSING WIND SPEEDS TO LOWER EVEN MORE WITH A LIGHT BREEZE OUT
OF THE WEST BY WED. EACH DAY WILL BRING A GOOD CHANCE OF SH/TS
THROUGH THE MIDDLE OF NEXT WEEK.

MEFFER

DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  83  71  85 /  50  60  50  50
BTR  71  85  72  86 /  40  60  50  50
ASD  72  83  73  85 /  50  60  50  50
MSY  73  84  75  85 /  40  60  50  50
GPT  74  82  75  84 /  50  60  40  40
PQL  72  82  73  84 /  50  60  50  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 5:11 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
611 PM CDT FRI MAY 15 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-161115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
611 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED THUNDERSTORMS WILL BE CAPABLE OF OCCASIONAL TO
FREQUENT LIGHTNING AND PERIODS OF HEAVY DOWNPOURS THIS EVENING.

SMALL CRAFT SHOULD EXERCISE CAUTION IN THE COASTAL WATERS FOR
MODERATE SOUTHEASTERLY WINDS 15 TO 20 KNOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS THUNDERSTORMS WITH FREQUENT LIGHTNING...GUSTY WINDS AND
HEAVY DOWNPOURS WILL ONCE AGAIN OCCUR LATE MORNING AND DURING THE
AFTERNOON SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY
SUNDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

The radar

The Mobile radar (KMOB), 88 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Harrison

When
May 16, 12:00 AM CST to 9:20 PM CST
Where
Harrison County, 2 mi NW of Lyman
Reported by
Emergency Manager
Coordinates
30.520, -89.144

An observer for the Harrison County Emergency Management office reported 8.41 inches of rain for the day northwest of Lyman.

Flash Flood, Harrison

When
May 16, 9:20 PM CST to 11:00 PM CST
Where
Harrison County, 3.32 mi SW of Wortham to 4.91 mi SE of Ligana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.535, -89.168

The Harrison County Emergency Manager reported that southern Shaw Road just north of Mississippi Highway 53 was closed due to flash flooding.

Flash Flood, Hancock

When
May 16, 9:55 PM CST to 11:00 PM CST
Where
Hancock County, 6.85 mi NW of Kiln to 8.93 mi W of Kiln
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.489, -89.513

Mississippi Highway 43 in northwest Hancock County was impassable due to water over the roadway. Several other roads in the general area were also closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569221, 569220, 569223.